Advertisement

Medication errors associated with anticoagulant therapy in the hospital

      Anticoagulation in hospitalized patients is frequently associated with medication errors. To determine the extent and severity of this problem, we reviewed consecutively reported, anticoagulation-related medication errors over a 3-year period. We identified 130 medication errors. There were 1.67 medication errors for every 1,000 patients treated with anticoagulants. These were most often associated with unfractionated heparin (66.2%), followed by warfarin (21.5%), low-molecular-weight heparin (9.2%), argatroban (1.5%), and lepirudin (1.5%). There were no deaths attributed to any anticoagulant medication errors, but 6.2% of patients required medical intervention and 1.5% needed prolonged hospitalization. Medication errors frequently occur with anticoagulant therapy in hospitalized patients.
      To read this article in full you will need to make a payment

      References

        • Leape L.L.
        • Bates D.W.
        • Cullen D.J.
        • Cooper J.
        • Demonaco H.J.
        • Gallivan T.
        • Hallisey R.
        • Ives J.
        • Laird N.
        • Laffel G
        • et al.
        Systems analysis of adverse drug events.
        JAMA. 1995; 274: 35-43
        • Kaushal R.
        • Bates D.W.
        • Landrigan C.
        • McKenna K.J.
        • Clapp M.D.
        • Federico F.
        • Goldmann D.A.
        Medication errors and adverse drug events in pediatric hospitalized inpatients.
        JAMA. 2001; 286: 2114-2120
        • Bates D.W.
        • Cullen D.J.
        • Laird N.
        • Petersen L.A.
        • Small S.D.
        • Servi D.
        • Laffel G.
        • Sweitzer B.J.
        • Shea B.F.
        • Hallisey R
        • et al.
        Incidence of adverse drug events and potential adverse drug events.
        JAMA. 1995; 274: 29-34
        • Bates D.W.
        • Leape L.L.
        • Petrycki S.
        Incidence and preventability of adverse drug events in hospitalized adults.
        J Gen Intern Med. 1993; 8: 289-294
        • Zhan C.
        • Sangl J.
        • Bierman A.S.
        • Miller M.R.
        • Friedman B.
        • Wickizer S.W.
        • Meyer G.S.
        Potentially inappropriate medication use in the community-dwelling elderly.
        JAMA. 2001; 286: 2823-2828
        • Gurwitz J.H.
        • Field T.S.
        • Avorn J.
        • McCormick D.
        • Jain S.
        • Eckler M.
        • Benser M.
        • Edmondson A.C.
        • Bates D.W.
        Incidence and preventability of adverse drug events in nursing homes.
        Am J Med. 2000; 109: 87-94
        • Gandhi T.K.
        • Weingart S.N.
        • Borus J.
        • Seger A.C.
        • Peterson J.
        • Burdick E.
        • Seger D.L.
        • Shu K.
        • Federico F.
        • Leape L.L.
        • Bates D.W.
        Adverse events in ambulatory care.
        N Engl J Med. 2003; 348: 1556-1564
        • Hylek E.M.
        • Regan S.
        • Henault L.E.
        • Gardner M.
        • Chan A.T.
        • Singer D.E.
        • Barry M.J.
        Challenges to the effective use of unfractionated heparin in the hospitalized management of acute thrombosis.
        Arch Intern Med. 2003; 163: 621-627
        • Raschke R.A.
        • Hirsh J.
        • Guidry J.R.
        Suboptimal monitoring and dosing of unfractionated heparin in comparative studies with low-molecular-weight heparin.
        Ann Intern Med. 2003; 138: 720-723
        • Needleman J.
        • Buerhaus P.
        • Mattke S.
        • Stewart M.
        • Zelevinsky K.
        Nurse-staffing levels and the quality of care in hospitals.
        N Engl J Med. 2002; 346: 1715-1722
        • Bell C.M.
        • Redelemeier D.A.
        Mortality among patients admitted to hospitals on weekends as compared with weekdays.
        N Engl J Med. 2001; 345: 663-668
        • Classen D.C.
        • Pestotnik S.L.
        • Evans R.S.
        • Burke J.P.
        Computerized surveillance of adverse drug events in hospital patients.
        JAMA. 1991; 266: 2847-2851
      1. Kohn LT, Corrigan JM, Donaldson MS. To Err is Human: Building a Safer Health Care System. Washington DC: National Academy Press, 2000:26–48.

        • Bates D.W.
        • Leape L.L.
        • Cullen D.J.
        • Laird N.
        • Petersen L.A.
        • Teich J.M.
        • Burdick E.
        • Hickey M.
        • Kleefield S.
        • Shea B
        • et al.
        Effect of computerized physician order entry and a team intervention on prevention of serious medication errors.
        JAMA. 1998; 280: 1311-1316
        • Bates D.W.
        • Teich J.M.
        • Lee J.
        • Seger D.
        • Kuperman G.J.
        • Ma'Luf N.
        • Boyle D.
        • Leape L.
        The impact of computerized physician order entry on medication error prevention.
        JAMA. 1999; 6: 313-321
        • Leape L.L.
        • Cullen D.J.
        • Clapp M.D.
        • Burdick E.
        • Demonaco H.J.
        • Erickson J.I.
        • Bates D.W.
        Pharmacist participation on physician rounds and adverse events in the intensive care unit.
        JAMA. 1999; 282: 267-270
        • Grasso-Correnti N.
        • Goldszer R.C.
        • Goldhaber S.Z.
        The critical pathways of an anticoagulation service.
        Crit Path Cardiol. 2003; 2: 41-45